Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Convexity numbers of closed sets in $\mathbb R^n$


Authors: Stefan Geschke and Menachem Kojman
Journal: Proc. Amer. Math. Soc. 130 (2002), 2871-2881
MSC (1991): Primary 05A20, 52A05, 03E17, 03E35; Secondary 03E75
Published electronically: March 25, 2002
MathSciNet review: 1908910
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For $n>2$ let $\mathcal I_n$ be the $\sigma$-ideal in $\mathcal P(n^\omega)$ generated by all sets which do not contain $n$equidistant points in the usual metric on $n^\omega$. For each $n>2$ a set $S_n$ is constructed in $\mathbb{R} ^n$ so that the $\sigma$-ideal which is generated by the convex subsets of $S_n$ restricted to the convexity radical $K(S_n)$ is isomorphic to $\mathcal I_n$. Thus $\operatorname{cov}(\mathcal I_n)$is equal to the least number of convex subsets required to cover $S_n$ -- the convexity number of $S_n$.

For every non-increasing function $f:\omega\setminus 2\to\{\kappa\in\operatorname{card}:\operatorname{cf}(\kappa)>\aleph_0\}$ we construct a model of set theory in which $\operatorname{cov}(\mathcal I_n)=f(n)$ for each $n\in\omega\setminus 2$. When $f$ is strictly decreasing up to $n$, $n-1$uncountable cardinals are simultaneously realized as convexity numbers of closed subsets of $\mathbb{R} ^n$. It is conjectured that $n$, but never more than $n$, different uncountable cardinals can occur simultaneously as convexity numbers of closed subsets of $\mathbb{R} ^n$. This conjecture is true for $n=1$and $n=2$.


References [Enhancements On Off] (What's this?)

  • 1. T. Bartoszynski, H. Judah, Set Theory: On the structure of the real line. A K Peters, Ltd., Wellesley, MA, 1995. MR 96k:03002
  • 2. A. Blass, Simple cardinal characteristics of the continuum. Set theory of the reals (Ramat Gan, 1991), 63-90, Israel Math. Conf. Proc., 6, Bar-Ilan Univ., Ramat Gan, 1993. MR 94i:03098
  • 3. S. Geschke, M. Kojman, W. Kubis, R. Schipperus, Convex decompositions in the plane and continuous pair colorings of the irrationals, submitted.
  • 4. M. Goldstern and S. Shelah, Many simple cardinal invariants of the continuum, Arch. Math. Logic 32 (1993), no. 3, 203-221. MR 94c:03064
  • 5. T. Jech, Multiple Forcing, Cambridge Tracts in Mathematics, 88. Cambridge University Press, Cambridge, 1986. MR 89h:03001
  • 6. L. Newelski, A. Roslanowski, The ideal determined by the unsymmetric game, Proc. Amer. Math. Soc. 117 (1993), no. 3, 823-831. MR 93d:03053
  • 7. S. Shelah, J. Steprans, The covering numbers of Mycielski ideals are all equal, J. Symbolic Logic 66 (2001), 707-718.
  • 8. J. Steprans, Decomposing Euclidean space with a small number of smooth sets., Trans. Amer. Math. Soc. 351 (1999), no. 4, 1461-1480. MR 99f:04002
  • 9. J. Zapletal, Isolating cardinal invariants, preprint.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 05A20, 52A05, 03E17, 03E35, 03E75

Retrieve articles in all journals with MSC (1991): 05A20, 52A05, 03E17, 03E35, 03E75


Additional Information

Stefan Geschke
Affiliation: Freie Universität Berlin, Arnimallee 2-6, D-1495 Berlin
Email: geschke@math.fu-berlin.de

Menachem Kojman
Affiliation: Department of Mathematics, Ben Gurion University of the Negev, Beer Sheva, Israel
Email: kojman@math.bgu.ac.il

DOI: http://dx.doi.org/10.1090/S0002-9939-02-06437-7
PII: S 0002-9939(02)06437-7
Keywords: Convex cover, convexity number, $n$-space, forcing extension, covering number
Received by editor(s): April 19, 2001
Received by editor(s) in revised form: May 31, 2001
Published electronically: March 25, 2002
Communicated by: Carl G. Jockusch, Jr.
Article copyright: © Copyright 2002 American Mathematical Society